Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 226, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2007, 11:47 PM CDT for Black Hawk County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2007, 11:47 PM CDT (04:47 UTC)
- Expired
- Jul 23, 2007, 12:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:10 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 22, 11:10 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1110 PM CDT SUN JUL 22 2007 .SHORT TERM /TONIGHT-MONDAY/... ONGOING MCS OVR WRN WI WILL LIKELY IMPACT DMX/S CWA TONIGHT AND MONDAY. WATER VAPOR IMAGERY SHOWING S/WV NO MOVG INTO NW MN WHICH WILL MAKE THE TURN SOUTH AROUND THE UPPER RIDGE AND THEN MOVE SWS ACROSS IA EARLY MONDAY. AT THE SURFACE...SURFACE RIDGE REMAINS OVER THE GREAT LAKES REGION SHOWING NO SIGNS OF MOVING. PATTERN LIKELY BLOCKED FM BETWEEN DOWNSTREAM UPPER LOW AND UPSTREAM 500 MB RIDGE. LOW-LVL LOW DEWPOINT AIR CONTINUES TO BE ADVECTED INTO SE IA ATTM. THIS FETCH OF RELATIVELY DRY AIR SHOULD KEEP AMS CONSIDERABLY MORE STABLE. MOISTURE AXIS CENTERED TO THE WEST AS DEPICTED ON 925 MB THETAE RIDGE. ONGOING MCS SHOULD PROPAGATE SW INTO INSTABILITY AXIS AND THETAE RIDGE TONIGHT AND MONDAY. THIS MOVEMENT IS ALSO SUPPORTED BY UPPER LEVEL FLOW. GIVEN S/WV SUPPORT...INSTABILITY AND 20-25KT LOW-LVL JET...THINK MCS WILL MAINTAIN ITSELF THROUGH THE NIGHT AND THEN MOVE ACROSS CENTRAL IA MONDAY ON EASTERN EDGE OF THE 925 MB THETAE GRADIENT. INCREASED POPS AND CLOUDS TO REFLECT THIS AND LOWER MAX TEMPERATURES SIGNIFICANTLY. IF THIS FCST SCENARIO DOESN/T WORK OUT...FCST MAX TEMPS WILL BE WAY LOW. .LONG TERM /MONDAY NIGHT-SUNDAY/... 12Z GFS ENSEMBLES CONTINUE TO SHOW UPPER RIDGE BUILDING NE ACROSS UPPER MS VLY IN WAKE OF MONDAY/S S/WV NW OF UPPER TROUGH TO THE EAST. THIS SHOULD KEEP FCST GENERALLY DRY THROUGH MUCH OF THE WORK WEEK. SE SFC FLOW SUGGEST TEMPERATURES SHOULD NOT GET TOO WARM STAYING AT OR JUST ABOVE NORMAL. STRONG LOOKING S/WV FLATTENS THE RIDGE LATE IN THE WEEK AND ALLOWS CDFNT TO CROSS THE UPPER MIDWEST. TIMING OF THE FRONT IS PROBLEMATIC. KEPT LOW POPS INLINE WITH CURRENT THINKING. TEMPS TO COOL SOME AFTER FROPA. LOOKING INTO NEXT WEEKEND...A RETURN TO NW FLOW ALOFT AS CENTRAL US UPPER RIDGE AND DOWNSTREAM TROUGH CONTINUES. && .AVIATION...23/06Z THUNDERSTORMS DEVELOPED OVER ARX CWA ALONG A CONVERGENCE AXIS AND FED BY DECENT MOISTURE TRANSPORT. THE LINE OF STORMS IS TRANSLATING SW AROUND 10 KTS AND WL BE IN ALO BY 05Z THEM PROGRESS SWWD TWDS DMX. HAVE INCREASED CLOUD COVER AND FORECAST LCL MVFR/IFR COND DUE TO STORMS. ACTIVITY MAY BE ONGOING AFT 12Z FM DMX TO OMA OR SOME REGENERATION MAY OCCUR AFT 12Z AS WELL. RIDGE XPCTD TO BUILD IN AFTER 00Z TUES FOR IMPRVG COND. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL IOWA UNTIL 09Z MONDAY. && LONG TERM...JOHNSON SHORT TERM...MS AVIATION...FAB
Hazardous weather outlook, Jul 22, 11:27 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1127 PM CDT SUN JUL 22 2007 IAZ004>007-015>017-023>026-033>037-044>048-057>062-070>075- 081>086-092>097-240430- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1127 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTHWEST OF A WATERLOO TO TAMA LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE ENTIRE REGION...THEN ACROSS THE SOUTHWEST THIRD MONDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS WEST OF INTERSTATE 35. THE PRIMARY THREAT WILL BE FOR LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED MONDAY AREA WIDE AND MONDAY EVENING ACROSS THE FAR SOUTHWEST. IAZ027-028-038-039-049-050-240430- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 1127 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF EAST CENTRAL IOWA AROUND THE WATERLOO AREA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST. THESE STORMS HAVE A HISTORY OF PRODUCING 3 TO 5 INCHES OF RAINFALL IN A COUPLE HOURS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE REGION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE MORNING AND EARLY AFTERNOON HOURS. THE PRIMARY THREAT WILL BE FOR HEAVY RAIN AND LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED MONDAY MORNING AND EARLY AFTERNOON. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:33 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Grundy, Marshall, Tama | 6 hr |
| Jul 22, 11:58 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 47 min |
| Jul 23, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.